Kansas, 2008Tornadoes and Flooding in Kansas, May 1 to 2, 2008
May 1 to 2, 2008 · NWS ICT · 77 events in 11 counties and zones
A strong low pressure system brought a cold front through eastern half of Kansas during the late afternoon and evening hours of May 1st. The front was the trigger for initial severe thunderstorms in Southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $73,000
- Crop damage
- None recorded
- Events
- 77
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system brought a cold front through eastern half of Kansas during the late afternoon and evening hours of May 1st. The front was the trigger for initial severe thunderstorms in Southeast Kansas. These storms produced several short-lived tornadoes as well as large hail and damaging winds. Another line of severe storms quickly developed along the mid-level front over South Central Kansas. This line of storms moved to east across all of Southeast Kansas but its intensity weakened as it crossed the Flint Hills. The second round of storms produced large, high winds and very heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 1, 2:23 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, May 1, 2:23 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT THU MAY 1 2008
.DISCUSSION...
MAIN FORECAST CONCERN REVOLVES AROUND SEVERE CHANCES OVERNIGHT.
SYNOPSIS:
CURRENTLY HAVE A STRONG UPPER WAVE DIVING ACROSS SOUTHERN
CO/NORTHERN NM. VIS SATELLITE SHOWING SOME CU DEVELOPING OVER FAR
WESTERN KS AS THE LEADING EDGE OF COOLER MID LEVEL TEMPS START TO
OVERSPREAD THE AREA. AT THE SURFACE LOOSE DRY LINE IS SITUATED ALONG
A EMP TO WLD LINE WITH A SURFACE LOW OVER EASTERN NE AND ANOTHER ONE
TAKING SHAPE OVER THE OK PANHANDLE WHERE SURFACE PRESSURE FALLS HAVE
BEEN MAXIMIZED OVER THE LAST COUPLE OF HOURS.
TONIGHT:
DRYLINE IS EXPECTED TO SLOWLY WORK EAST THROUGH 00Z FRI AS STRONG
SOUTHERLY WINDS CONTINUE TO INCREASE MOISTURE ACROSS SE KS. IT LOOKS
LIKE THE RUC...GFS AND NAM ARE STILL OVERDOING THE SURFACE DEWPOINTS
ACROSS SE KS WITH MOST SHOWING BETWEEN 65-68 DEGREES...WITH 62-64
MORE REALISTIC. AS EXPECTED THE CAP IS CURRENTLY HOLDING STRONG BUT
WILL START TO ERODE QUICKLY AS THE COOLER MID LEVEL AIR OVERSPREADS
THE DRYLINE. MODELS ARE STILL BACKING THE SURFACE WINDS AROUND 00Z
AS PRESSURE FALLS CONTINUE TO INCREASE OVER THE HIGH PLAINS. THE
IMPORTANT QUESTION FOR THE FIRST PART OF THIS PERIOD IS WHETHER
THERE WILL BE ENOUGH CONVERGENCE ALONG THE FRONT/DRYLINE TO INITIATE
STORMS BEFORE DARK. CURRENT THINKING IS THAT AN HOUR EITHER SIDE
OF 00Z WOULD BE THE MOST LIKELY TIME FOR STORMS TO DEVELOP PRIOR TO
DARK. ONE DIFFERENCE WITH THE LATEST MODEL RUNS AND WHAT IS
OCCURRING...IS THAT THE SURFACE BOUNDARY IS ORIENTED MORE NE TO SW
WHICH MEANS THAT IT WILL BE EASIER TO GET CONVERGENCE ALONG THE
BOUNDARY SINCE BACKED WINDS WILL NOT BE NEEDED. OBVIOUSLY ANY STORMS
THAT FIRE BEFORE DARK WILL QUICKLY BECOME SEVERE.
MODELS CONTINUE TO BACK THE DRYLINE WEST AFTER 00Z AS THE SURFACE
LOW TRACKS INTO NORTH CENTRAL OK. IF STORMS DO NOT DEVELOP BEFORE
DARK...THEY WILL LIKELY DEVELOP AFTER 03Z AS THE SYNOPTIC BOUNDARY
CATCHES UP WITH THE DRYLINE WHICH WILL ALSO COINCIDES WITH THE
BETTER UPPER DYNAMICS GETTING INTO THE AREA. THE STORMS AFTER DARK
WILL BE MORE LINEAR IN NATURE BUT WILL STILL HAVE A GOOD CHANCE AT
PRODUCING LARGE HAIL AND DAMAGING WINDS.
FRI-SUN:
BY 18Z FRI THE UPPER LOW WILL BE LOCATED OVER SOUTH CENTRAL NE/NORTH
CENTRAL NE. THIS WILL PLACE MOST OF NORTHERN KS IN A PRIME AREA FOR
HIGH NW WINDS AND CURRENTLY HAVE HIGH CONFIDENCE THAT A WIND
ADVISORY WILL BE NEEDED FOR OUR CENTRAL KS COUNTIES FRI AFTERNOON.
HOWEVER AFTER COORDINATING WITH SURROUNDING OFFICES...FEEL IT WOULD
BE CONFUSING GOING WITH AN NPW NOW...CONSIDERING DDC HAS A WIND
ADVISORY OUT FOR EARLY THIS EVENING WITH ADDITIONAL HEADLINES LIKELY
OVERNIGHT. THEREFORE WILL BRIEF THE MIDNIGHT SHIFT ON THE SITUATION
AND LET THEM ISSUE. CONTINUED WITH SHOWERS OVER THE NORTHERN HALF OF
THE FORECAST AREA FOR FRI INTO FRI NIGHT GIVEN THE PROXIMITY TO THE
UPPER LOW. HOWEVER NOT EXPECTING ANYTHING TOO WIDESPREAD.
THE MAIN WEATHER STORY OVER THE WEEKEND WILL CONTINUE TO BE THE
UNSEASONABLY COOL MORNING TEMPERATURES WITH 30S LIKELY FOR THE
NORTHERN HALF OF THE FORECAST AREA FOR BOTH SAT AND SUN MORNING AS
THE UPPER WAVE PUSHES INTO THE OHIO VALLEY.
MON-THU:
DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST THROUGH THESE
PERIODS. BOTH ECMWF AND GFS CONTINUE TO ADVERTISE ANOTHER SHORTWAVE
TRACKING INTO THE DESERT SW ON MON AND INTO THE CENTRAL PLAINS FOR
WED INTO THU. THIS WILL ALLOW RETURN FLOW TO SETUP ACROSS THE PLAINS
FOR MON INTO TUE. THERE WILL LIKELY BE TWO MODES OF PRECIP CHANCES
THROUGH THESE PERIODS...ONE WITH THE INITIAL MOISTURE SURGE AND THE
OTHER WHEN THE UPPER DYNAMICS LIFT OUT. FOR NOW WILL NOT GET TOO
CUTE AND WILL INCREASE POPS SLOWLY FROM MON NIGHT INTO WED.
LAWSON
&&
.AVIATION...18Z TAF ISSUANCE
THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE
****ERROR: INCOMPLETE DATA
39 64 / 50 10 10 10
RUSSELL 40 56 35 60 / 20 40 30 10
GREAT BEND 41 56 36 63 / 20 30 20 0
SALINA 47 58 35 62 / 20 30 30 10
MCPHERSON 47 60 37 62 / 20 20 20 10
COFFEYVILLE 58 69 42 63 / 80 20 10 10
CHANUTE 56 67 41 59 / 80 20 20 10
IOLA 56 67 41 59 / 80 20 20 10
PARSONS-KPPF 57 69 42 61 / 80 20 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 1, 2:48 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT THU MAY 1 2008
KSZ032-033-047>053-067>072-082-083-091>096-098>100-021015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
348 PM CDT THU MAY 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE THAT AN ISOLATED THUNDERSTORM OR TWO MAY
DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. ANY STORM THAT DEVELOPS PRIOR TO
SUNSET WILL HAVE A HIGH PROBABILITY OF BECOMING SEVERE WITH LARGE
HAIL AND TORNADOES THE MAIN THREATS.
THUNDERSTORM CHANCES WILL INCREASE AFTER DARK AS A COLD FRONT
OVERTAKES THE RETREATING DRYLINE. THESE STORMS ARE EXPECTED TO
DEVELOP INTO A LINE AND AFFECT LOCATIONS GENERALLY SOUTHEAST OF THE
KANSAS TURNPIKE. THESE STORMS WILL ALSO HAVE A HIGH PROBABILITY OF
BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS
THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GUSTY WEST TO NORTHWESTERLY WINDS CAN BE EXPECTED ACROSS CENTRAL
KANSAS FRIDAY AFTERNOON INTO FRIDAY EVENING. A WIND ADVISORY MAY BE
REQUIRED.
THUNDERSTORM CHANCES WILL START TO INCREASE ACROSS THE AREA MONDAY
NIGHT THROUGH WEDNESDAY. ANY STORM THAT DEVELOPS THROUGH THIS TIME
FRAME WILL HAVE THE POTENTIAL TO BE STRONG.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT
FOR LOCATIONS GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
COX/JMC/LAWSON
In the hours before
Special weather statement, May 1, 4:06 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT THU MAY 1 2008
KSZ070-093-094-098-012230-
CHAUTAUQUA-COWLEY-ELK-GREENWOOD-
506 PM CDT THU MAY 1 2008
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA...COWLEY...ELK AND GREENWOOD COUNTIES...
AT 503 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM 8 MILES WEST OF HOWARD TO NEAR MAPLE
CITY.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
DARMOFAL
Special weather statement, May 1, 4:28 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT THU MAY 1 2008
KSZ069-093-012300-
BUTLER-COWLEY-
528 PM CDT THU MAY 1 2008
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND COWLEY COUNTIES...
AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DEXTER...OR 14 MILES EAST OF
WINFIELD...AND MOVING NORTHEAST AT 39 MPH.
ANOTHER STRONG STORM WAS LOCATED NEAR HARDY IN KAY COUNTY
OKLAHOMA.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
DARMOFAL
Event by event
55 hail, 9 thunderstorm wind, 7 tornado, 6 flood. Local standard time, as filed.
Hail, Elk
- When
- May 1, 4:48 PM CST
- Where
- Elk County, 2.19 mi SW of Moline
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.346, -96.326
Hail, Elk
- When
- May 1, 4:50 PM CST
- Where
- Elk County, 0.88 mi NE of Elk Falls
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.380, -96.170
Hail, Elk
- When
- May 1, 4:50 PM CST
- Where
- Elk County, 1.76 mi NE of Moline Elk Co Arpt
- Measured
- 2.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.400, -96.250
Hail, Elk
- When
- May 1, 4:50 PM CST
- Where
- Elk County, 1.01 mi SE of Moline
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.362, -96.285
Hail, Elk
- When
- May 1, 4:55 PM CST
- Where
- Elk County, 1.99 mi N of Moline
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.399, -96.300
Hail, Elk
- When
- May 1, 5:00 PM CST
- Where
- Elk County, 0.55 mi W of Moline Elk Co Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -96.280
Hail, Elk
- When
- May 1, 5:04 PM CST
- Where
- Elk County, 8.36 mi N of Busby
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.590, -96.030
Hail, Greenwood
- When
- May 1, 5:10 PM CST
- Where
- Greenwood County, 3.01 mi SW of Fall River Airstrip
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.620, -96.120
Hail, Elk
- When
- May 1, 5:15 PM CST
- Where
- Elk County, 1.3 mi WNW of Upola
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.430, -96.020
Hail, Elk
- When
- May 1, 5:20 PM CST
- Where
- Elk County, 3.83 mi NNW of Busby
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.520, -96.080
Hail, Woodson
- When
- May 1, 5:30 PM CST
- Where
- Woodson County, Toronto
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.800, -95.950
Hail, Elk
- When
- May 1, 5:38 PM CST
- Where
- Elk County, 2.59 mi ESE of Moline Elk Co Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.360, -96.230
Hail, Elk
- When
- May 1, 5:44 PM CST
- Where
- Elk County, 0.69 mi N of Elk Falls
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.380, -96.180
Tornado, Elk
- When
- May 1, 5:50 PM CST to 5:51 PM CST
- Where
- Elk County, 0.69 mi S of Elk Falls to 0.63 mi ESE of Elk Falls
- Rating
- EF0
- Path length
- 0.7 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 37.360, -96.180
A brief tornado touched down in open country.
Hail, Elk
- When
- May 1, 5:54 PM CST
- Where
- Elk County, 4.96 mi NNE of Busby
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.540, -96.030
Hail, Elk
- When
- May 1, 6:05 PM CST
- Where
- Elk County, 2.2 mi E of Elk Falls
- Measured
- 2 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.370, -96.140
Hail, Wilson
- When
- May 1, 6:17 PM CST
- Where
- Wilson County, 2.65 mi NE of Buxton
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.480, -95.890
Hail, Elk
- When
- May 1, 6:20 PM CST
- Where
- Elk County, 1.3 mi ESE of Moline Elk Co Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.370, -96.250
Hail, Wilson
- When
- May 1, 6:25 PM CST
- Where
- Wilson County, Fredonia
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.530, -95.820
Hail, Wilson
- When
- May 1, 6:28 PM CST
- Where
- Wilson County, Fredonia
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.530, -95.820
Tornado, Wilson
- When
- May 1, 6:35 PM CST to 6:37 PM CST
- Where
- Wilson County, 3.05 mi NNE of Buxton to 3.67 mi NNE of Buxton
- Rating
- EF0
- Path length
- 0.67 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 37.491, -95.899
Brief touchdown in open country.
Hail, Wilson
- When
- May 1, 6:37 PM CST
- Where
- Wilson County, 2.15 mi SW of Fredonia Arpt
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.560, -95.860
Tornado, Wilson
- When
- May 1, 6:38 PM CST to 6:39 PM CST
- Where
- Wilson County, 1.46 mi E of Fredonia to 2.01 mi ENE of Fredonia
- Rating
- EF0
- Path length
- 0.58 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 37.533, -95.794
The tornado touched down briefly in an open field.
Hail, Wilson
- When
- May 1, 6:43 PM CST
- Where
- Wilson County, 2.14 mi SSW of Benedict
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.600, -95.740
Hail, Elk
- When
- May 1, 6:48 PM CST
- Where
- Elk County, 1.3 mi ESE of Moline
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.360, -96.280
Hail, Elk
- When
- May 1, 6:55 PM CST
- Where
- Elk County, 1.3 mi ESE of Moline
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.360, -96.280
Hail, Allen
- When
- May 1, 7:15 PM CST
- Where
- Allen County, 0.88 mi SW of Humboldt
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.810, -95.440
Hail, Allen
- When
- May 1, 7:20 PM CST
- Where
- Allen County, Petrolia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.750, -95.470
Tornado, Allen
- When
- May 1, 7:21 PM CST to 7:23 PM CST
- Where
- Allen County, 2.34 mi NNE of Petrolia to 1.84 mi SSE of Humboldt
- Rating
- EF0
- Path length
- 1.89 mi
- Path width
- 75 yd
- Reported by
- Storm Chaser
- Coordinates
- 37.780, -95.450
The tornado touched down briefly in an open field.
Hail, Allen
- When
- May 1, 7:25 PM CST
- Where
- Allen County, 0.88 mi SW of Humboldt
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.810, -95.440
Hail, Elk
- When
- May 1, 7:33 PM CST
- Where
- Elk County, 0.55 mi E of Howard
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.470, -96.260
Hail, Elk
- When
- May 1, 7:39 PM CST
- Where
- Elk County, 0.55 mi E of Howard
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.470, -96.260
Flood, Elk
- When
- May 1, 7:39 PM CST to May 2, 3:37 AM CST
- Where
- Elk County, 3.58 mi ENE of Busby to 2.03 mi ENE of Howard
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 37.481, -95.986
Localized flooding of low lying roads occurred in the southeastern portion of the county.
Hail, Wilson
- When
- May 1, 7:50 PM CST
- Where
- Wilson County, 1.76 mi NE of Buxton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.470, -95.900
Hail, Wilson
- When
- May 1, 7:54 PM CST
- Where
- Wilson County, 2.65 mi NE of Buxton
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.480, -95.890
Hail, Wilson
- When
- May 1, 7:54 PM CST
- Where
- Wilson County, 1.1 mi W of Fredonia
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.530, -95.840
Hail, Greenwood
- When
- May 1, 8:00 PM CST
- Where
- Greenwood County, 0.69 mi S of Severy
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.620, -96.230
Hail, Wilson
- When
- May 1, 8:07 PM CST
- Where
- Wilson County, 1.29 mi ENE of Vilas
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.660, -95.560
Flood, Wilson
- When
- May 1, 8:08 PM CST to May 2, 3:37 AM CST
- Where
- Wilson County, 1.37 mi NE of New Albany to 0.84 mi ENE of New Albany
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.585, -95.914
Localized flooding of low lying roads occurred.
Tornado, Neosho
- When
- May 1, 8:14 PM CST to 8:15 PM CST
- Where
- Neosho County, 2.01 mi SW of (Cnu)johnson Arpt Ch to 1.29 mi SW of (Cnu)johnson Arpt Ch
- Rating
- EF0
- Path length
- 0.73 mi
- Path width
- 60 yd
- Reported by
- Law Enforcement
- Coordinates
- 37.649, -95.505
The tornado touched down briefly in an open field.
Hail, Allen
- When
- May 1, 8:22 PM CST
- Where
- Allen County, 3.21 mi SSE of Humboldt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.780, -95.400
Tornado, Neosho
- When
- May 1, 8:44 PM CST to 8:45 PM CST
- Where
- Neosho County, 0.69 mi N of Earlton to 1.01 mi NNE of Earlton
- Rating
- EF0
- Path length
- 0.38 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 37.590, -95.470
A Brief tornado touched down in open country.
Tornado, Allen
- When
- May 1, 8:51 PM CST to 8:52 PM CST
- Where
- Allen County, 0.71 mi E of Savonburg to 1.29 mi ENE of Savonburg
- Rating
- EF0
- Path length
- 0.64 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 37.752, -95.137
Brief tornado touchdown occurred in open country.
Hail, Sedgwick
- When
- May 1, 9:21 PM CST
- Where
- Sedgwick County, 3.88 mi NE of Valley Center
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.870, -97.320
Hail, Allen
- When
- May 1, 9:25 PM CST
- Where
- Allen County, La Harpe
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.920, -95.300
Hail, Sumner
- When
- May 1, 9:28 PM CST
- Where
- Sumner County, 1.49 mi SSE of Milan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.230, -97.670
Hail, Sedgwick
- When
- May 1, 9:30 PM CST
- Where
- Sedgwick County, 3.21 mi NNW of Callahan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.720, -97.480
The hail occurred near the intersection of 21st Street North and 119th Street West.
Flood, Allen
- When
- May 1, 9:30 PM CST to May 2, 3:45 AM CST
- Where
- Allen County, 1.15 mi WNW of La Harpe to 1.56 mi SW of La Harpe
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.928, -95.318
Heavy rain caused minor flooding of rural roads in the La Harpe area.
Hail, Sedgwick
- When
- May 1, 9:31 PM CST
- Where
- Sedgwick County, 0.88 mi NW of Callahan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.690, -97.460
Hail, Sedgwick
- When
- May 1, 9:31 PM CST
- Where
- Sedgwick County, 1.69 mi WNW of Callahan
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.691, -97.478
Hail, Sedgwick
- When
- May 1, 9:31 PM CST
- Where
- Sedgwick County, 2.82 mi WNW of Wichita
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.710, -97.380
Hail, Sedgwick
- When
- May 1, 9:31 PM CST
- Where
- Sedgwick County, 2.89 mi NNW of Callahan
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.719, -97.468
The hail occurred southeast of the intersection of 21st Street North and Maize.
Hail, Sedgwick
- When
- May 1, 9:31 PM CST
- Where
- Sedgwick County, 0.75 mi W of (Ict)wichita Arpt
- Measured
- 0.75 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 37.650, -97.444
The hail occurred at the Weather Service office in Wichita.
Hail, Sedgwick
- When
- May 1, 9:35 PM CST
- Where
- Sedgwick County, 1.7 mi WNW of Callahan
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.690, -97.478
Hail, Sedgwick
- When
- May 1, 9:38 PM CST
- Where
- Sedgwick County, 1.49 mi SSW of Eastborough
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.680, -97.260
This report was relayed via KAKE TV.
Hail, Sedgwick
- When
- May 1, 9:41 PM CST
- Where
- Sedgwick County, 0.75 mi W of (Ict)wichita Arpt
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 37.651, -97.444
One inch hail occurred at the Weather Service office in Wichita.
Hail, Sedgwick
- When
- May 1, 9:41 PM CST
- Where
- Sedgwick County, Park City
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.800, -97.320
The hail occurred near Interstate 135 along 63rd Street North.
Hail, Sedgwick
- When
- May 1, 9:42 PM CST
- Where
- Sedgwick County, Park City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.800, -97.320
Hail, Marion
- When
- May 1, 9:46 PM CST
- Where
- Marion County, 0.88 mi NW of Burns
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.090, -96.890
Golf ballsized hail broke several windows out of a home.
Hail, Sedgwick
- When
- May 1, 9:49 PM CST
- Where
- Sedgwick County, 0.7 mi W of Callahan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.680, -97.463
Quarter size hail occurred near the intersection of Maple and Maize.
Hail, Sedgwick
- When
- May 1, 9:57 PM CST
- Where
- Sedgwick County, 2.29 mi ESE of Wichita
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.690, -97.290
Thunderstorm Wind, Butler
- When
- May 1, 9:57 PM CST
- Where
- Butler County, 0.88 mi NE of Benton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.790, -97.110
Hail, Sedgwick
- When
- May 1, 10:00 PM CST
- Where
- Sedgwick County, 1.49 mi SSW of Eastborough
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.680, -97.260
This report was relayed via a KAKE TV storm chaser.
Flood, Sedgwick
- When
- May 1, 10:04 PM CST to May 2, 12:30 AM CST
- Where
- Sedgwick County, 0.61 mi SW of Wichita to 0.53 mi SW of Wichita
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.694, -97.338
Minor street flooding occurred at Central and Market in downtown Wichita.
Thunderstorm Wind, Sedgwick
- When
- May 1, 10:08 PM CST
- Where
- Sedgwick County, 1.11 mi ENE of Oaklawn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.606, -97.281
Hail, Marion
- When
- May 1, 10:15 PM CST
- Where
- Marion County, 0.88 mi NW of Burns
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.090, -96.890
Hail, Sedgwick
- When
- May 1, 10:17 PM CST
- Where
- Sedgwick County, Park City
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.800, -97.320
Thunderstorm Wind, Chase
- When
- May 1, 10:30 PM CST
- Where
- Chase County, 0.88 mi SE of Matfield Green
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 38.160, -96.560
A few shingles were blown off a roof.
Hail, Sumner
- When
- May 1, 10:38 PM CST
- Where
- Sumner County, 2.3 mi ESE of Belle Plaine
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.390, -97.190
Flood, Butler
- When
- May 1, 10:47 PM CST to May 2, 12:58 AM CST
- Where
- Butler County, 0.58 mi ESE of Potwin to 1.06 mi SSE of Potwin
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 37.947, -97.010
Water was reported over River Valley Road northeast of Potwin.
Thunderstorm Wind, Greenwood
- When
- May 1, 10:53 PM CST
- Where
- Greenwood County, 3.82 mi SSE of Thrall
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 37.970, -96.290
Wind gusts estimated at nearly 100 mph caused damage to area trees and barns.
Thunderstorm Wind, Butler
- When
- May 1, 11:10 PM CST
- Where
- Butler County, 1.29 mi ESE of El Dorado
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.810, -96.850
High winds knocked down several 6 to 8 inch tree limbs.
Thunderstorm Wind, Greenwood
- When
- May 1, 11:10 PM CST
- Where
- Greenwood County, 2.97 mi SSW of Madison Godfrey Arpt
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 38.080, -96.140
Wind gusts estimated at nearly 100 mph caused damage to a barn and home.
Thunderstorm Wind, Greenwood
- When
- May 1, 11:13 PM CST
- Where
- Greenwood County, 2.28 mi ENE of Madison Godfrey Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.130, -96.080
There was damage reported to trees and a barn.
Thunderstorm Wind, Greenwood
- When
- May 1, 11:15 PM CST
- Where
- Greenwood County, 3.26 mi E of Seely Corner
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.070, -96.160
Several power poles were downed.
Flood, Wilson
- When
- May 2, 1:45 AM CST to 3:37 AM CST
- Where
- Wilson County, 5.24 mi NNE of Vilas to 4.4 mi NE of Vilas
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.714, -95.528
Minor flooding was reported along and north of Highway 39 along the Wilson and Neosho county line.
Thunderstorm Wind, Butler
- When
- May 2, 9:50 PM CST
- Where
- Butler County, 1.29 mi ESE of El Dorado
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.810, -96.850
High winds downed several 6 to 8 inch tree limbs.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Florida, May 1 to 31, 20081 death · 29 injured · 2 events
- Tornadoes and Hail in Kansas, May 1 to 2, 2008$360,000 · EF2 · 44 events
- Tornadoes in Iowa, May 1, 2008$510,000 · EF2 · 7 events
- Frost and Freeze in New York, May 1, 2008$20 million · 16 events
- Tornadoes and Hail in Oklahoma, May 1 to 2, 20082 injured · $492,000 · EF1 · 52 events
- Winter Storm in Montana, May 1 to 2, 2008$3.0 million · 10 events
- Flooding in Arkansas, May 1 to 31, 2008$800,000 · 8 events
- Blizzard and Winter Storm in Colorado, May 1 to 2, 2008$400,000 · 63 kt wind · 17 events
- Flood in Maine, May 1 to 4, 2008$727,000 · 1 event
- Flood in Maine, May 1, 2008$727,000 · 1 event
- Flood in Maine, May 1 to 2, 2008$727,000 · 1 event
- Flood in Maine, May 1 to 4, 2008$727,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102501, 102502, 102505, 102506, 102503, 102504, 102512, 103838, 102513, 102516, 103839, 102520, 102518, 90358, 102521, 102522, 103840, 102524, 103841, 103842, 87854, 103843, 95353, 103844, 102528, 102530, 102477, 102475, 95354, 102479, 102533, 102534, 104500, 103845, 103846, 103847, 103848, 103849, 104502, 95355, and more.